Oklahoma, 2006

Hail and Damaging Wind in Oklahoma, June 3, 2006

June 3, 2006 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms across the central and eastern Oklahoma panhandle produced hail which damaged crops and also high winds. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$18,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the central and eastern Oklahoma panhandle produced hail which damaged crops and also high winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 3, 2:40 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SAT JUN 3 2006

.DISCUSSION...
RADAR INDICATES A FEW THUNDERSTORMS MOVING TO THE SOUTH AND SLIGHTLY
EAST WILL DRIFT INTO THE NW CWA THIS EVENING. INTRODUCED POPS ACROSS
THE NORTHWEST FOR THE NEXT 6 HOURS. APPEARS UNSTABLE AIR WAS STRONG
ENOUGH TO SUPPORT CONVECTION...JUST NOT SURE HOW LONG THE PRECIP WILL
LAST ACROSS THE LESS FAVORABLE AIRMASS OVER THE PANHANDLES. MODELS
SEEM TO BE IN GOOD AGREEMENT ON THE UPPER LEVEL SYNOPTIC PATTERN
THROUGH THE WEEK...BUT THERE ARE SOME DISCREPANCIES IN THE LOW
LEVELS. SO DO HAVE SOME CONFIDENCE IN GUIDANCE TEMPS AND PRECIP
THROUGH DAY 7. KEPT THE DRY FORECAST IN TACT AFTER TONIGHT WITH WELL
ABOVE NORMAL TEMPS. GFS CONTINUES TO DEVIATE ON FRONTAL TIMING AND
STRENGTH THROUGH THE WEEK. TODAYS 12Z RUN SHOWS A WEAK FRONT MOVE
INTO THE CWA ON SUNDAY ENABLED BY THE DEVELOPING LEE SIDE TROUGH.
HOWEVER...STILL WENT WITH OVER 90 DEGREE TEMPS AS MODELS SHOW
INCREASING 850 TEMPS AND 1000-500MB THICKNESSES TOMORROW. PRECIP
SHOULD NOT BE AN ISSUE WITH THE FRONT TOMORROW AS FORCING SEEMS TO BE
VERY WEAK AND FORECAST SOUNDINGS SHOW AN EXTREMELY WEAK WIND PROFILE
EVEN WITH THE INVERTED V SITUATION IN PLACE. MAY NEED A FIRE DANGER
STATEMENT AS RH VALUES ACROSS THE WEST DROP BUT WINDS WILL NOT
SUPPORT A RED FLAG. CONTINUED STRENGTHENING OF THE UPPER HIGH THROUGH
THURSDAY WILL MEAN MORE WARM AIR FOR THE PANHANDLES SO CONTINUED THE
WARMING TREND. MODELS DO SHOW AN EASTERLY COMPONENT TO THE SURFACE
WINDS ON WEDNESDAY AND THURSDAY...BUT THE SURFACE GRADIENT APPEARS TO
BE FAIRLY WEAK WITH THE SFC HIGH CENTERED OVER CENTRAL COLORADO. NOT
EXPECTING UPSLOPE COOLING TO BE AS STRONG AS PREVIOUS SOLUTIONS
SUGGESTED. IN FACT...THINKING THE PREVIOUS SOLUTIONS INDICATING A FRONTAL
PASSAGE MAY HAVE BEEN MISLEADING ALL TOGETHER...SO DID NOT DROP
TEMPS AND KEPT SUB 15 POPS IN BASED MOSTLY ON THE POTENTIAL MCS THAT
THE GFS DEVELOPS IN KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  95  63  96 /  10   0   0   0
BEAVER OK                  62  95  64  96 /   0   0   0   0
BOISE CITY OK              61  91  61  94 /  30   0   0   0
BORGER TX                  68  98  68  96 /  10   0   0   0
BOYS RANCH TX              65  96  64  98 /  20   0   0   0
CANYON TX                  63  95  62  97 /  10   0   0   0
CLARENDON TX               64  97  66  96 /   0   0   0   0
DALHART TX                 61  93  60  95 /  30   0   0   0
GUYMON OK                  61  95  62  97 /  20   0   0   0
HEREFORD TX                65  97  64  97 /  10   0   0   0
LIPSCOMB TX                65  98  64  96 /   0   0   0   0
PAMPA TX                   65  97  69  92 /   0   0   0   0
SHAMROCK TX                64  99  67  96 /   0   0   0   0
WELLINGTON TX              63  98  67  99 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

08/14
Hazardous weather outlook, Jun 3, 2:53 PM CST, 7 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SAT JUN 3 2006

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
353 PM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE WESTERN OKLAHOMA AND
NORTHWEST TEXAS PANHANDLES THIS EVENING. STORMS SHOULD STAY BELOW
SEVERE STRENGTH.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, Jun 3, 9:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT SAT JUN 3 2006

OKZ002-040345-
TEXAS OK-
1014 PM CDT SAT JUN 3 2006

...STRONG THUNDERSTORM IN WESTERN TEXAS COUNTY...

1014 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF EVA
AT MOVING SOUTH AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN TEXAS COUNTY...INCLUDING THE CITY OF GUYMON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

DH

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
June 3, 10:00 PM CST
Where
Texas County, Goodwell
Measured
0.88 in hail
Crop damage
$18,000
Reported by
COOP STATION
Coordinates
36.600, -101.633

Major crop damage reported from large quantity of hail.

Thunderstorm Wind, Beaver

When
June 3, 11:20 PM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.800, -100.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517285, 5517286.